JavaScript must be enabled to use this site.
Skip to main content

Prescription Problems

By Jill Hamilton on September 24, 2013 in Dental Health


tooth stains

Prescription medications relieve millions of people from suffering everyday, and I'm sure you have at some point had to be on a prescription medication. But have you ever actually read the side effects list? Many prescriptions have side effects that can have a negative effect on your teeth and it is important to be aware of what to expect.

Here are some side effects of other medications that can affect your teeth and gums:

Teeth stains: One of the agents used in tetracycline, a medication used for acne treatment, can discolor teeth and the underlying bone.

Dry mouth: More than 400 medications list dry mouth as a side effect. Saliva in our mouths helps wash away plaque and bacteria. Dry mouth can make a person more vulnerable to gum disease and tooth decay.

Swollen, enlarged gums: Channel blockers, which help control high blood pressure and other health issues, are in a category of medications that can cause the overgrowth of gums. The enlarged gum tissue can cause severe gum disease.

Oral sores and inflammation: Some oral contraceptives and blood pressure control medications can cause oral sores and inflammation.

Mouth lesions or ulcers: Some antibiotics or ibuprofen can produce lesions or ulcers in the mouth. They usually go away 1 to 2 weeks after people stop taking the medication.

Cough drops, sugary liquid medications and antacid tablets can leave a sticky residue on teeth that can lead to tooth decay. This can be a special problem for children who are unable to swallow pills.

Tell your dentist if you take prescription or over-the-counter drugs so they can monitor your oral health and the side effects of your drugs.